Letters in Mathematical Physics

, Volume 79, Issue 3, pp 303-315

First online:

A Hamiltonian Formulation of Water Waves with Constant Vorticity

  • Erik WahlénAffiliated withDepartment of Mathematics, Lund University Email author 

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We show that the governing equations for two-dimensional water waves with constant vorticity can be formulated as a canonical Hamiltonian system, in which one of the canonical variables is the surface elevation. This generalizes the well-known formulation due to Zakharov [32] in the irrotational case.

Mathematics Subject Classification (2000)

35Q35 37K05 76B15


water waves constant vorticity hamiltonian formulation